Skip to content
My WebMD Sign In, Sign Up
Can constipation cause penis pain ?
avatar
Black109 posted:
I've had a problem that won't go away for the past 7 months. I am suffering from incredible sharp pain that won't go away in my urethra. It feels as if a needle is sticking in it. I've also been getting pain just above my pelvic bone, especially after urinating. I've been going to a urologist and so far nothing we tried has worked. We've done anti-fungal stuff, antibiotics, A cystoscopy, a CT scan, a prostate exam. Everything seems to be coming out normal. We're going under the assumption that it may be some kind of prostate infection but from what I read about them, they also cause trouble urinating as well and I have no problem with that. I also have been suffering from constipation a lot more than usual. Could the constipation be causing my urethra pain ? I have a feeling that there may be a link because I took a stool softener and within about 12 hours, my urethra pain shot up a thousand fold for some reason. I'm beginning to think that when I have a bowel movement that it's somehow massively irritating or damaging my urethra and or prostate. Is this a possibility ? I've looked all over and have not noticed any kind of link listed. I cannot live with this pain forever ! I need it to stop ! It's excruciating and it's gone on long enough !
Reply
 
avatar
counterso responded:
Not directly, no. Realize that your rectum passes directly above your prostate gland, so a passing bowel movement that is large can certainly press on your prostate. Since you have been to a urologist and already had a DRE (digital rectal exam) they would have been able to tell you if it were enlarged.

Keep in mind that a person does NOT have to have ALL the symptoms of a condition to have a condition.

There are any number of reasons you might feel a sharp pain in your urethra. Any small tear or small skin tag could be regularly irritated when the flow of urine passes by, kind of like air catching a kite. Since you can't stop urinating, the pain can last for a long time as the area keeps getting irritated over and over before fully healing. One might have expected the cytoscopy to see such a thing, but it's possible to miss it, and certainly not pleasant in and of itself.

I have no explanation why there might be a spike in sensitivity when you take a stool softener. When you have a strange reaction like that, you should contact the drug manufacturer, not look for listed complaints. They are going to have much more information than you will ever find publicly.

The other thing I can say is that internal pain is often misread by your brain as to its location. So while you feel the symptom in your urinary tract, the cause may be a nerve that is in your pelvis, but not actually in any way connected to your urinary system. The problem is that internal pain only has two settings, normal and excruciating. Once you have excruciating pain, the signal is so "loud" it can be very difficult for your brain to interpret the correct location of the source. Once the "loud" signal hits the local nerve cluster in your pelvis, it is over-exciting nearby nerves and your brain can't really tell what the origin of the pain actually is. Your symptom may be completely false and something else is causing the pain, for example a painful polyp in your lower colon that is aggravated by your constipation, and your brain does not know how to register this location.

It's hard to say, but a layperson isn't going to be able to figure this one out for you. It's going to require persistence with your doctor(s).
 
avatar
Nitsuj29 responded:
Dealt with a similar issue for about 3 years..during that time I had more recral exams then I can remember Smh and had a cystoscopy and finally a colonoscopy which the doctors in urology at Johns Hopkins referred. Come to find out it was initially a infection that was treated with an antibiotic..but the pain continued to persist due to constipation from the pain pills that had been prescribed to me constantly during the whole ordeal. If you've been prescribed loretab, Vicodin, Percocet, etc..and have been taking them regularly, I would definitely bring it up to your doc to see if this could be causing the issues. Also as you could imagine I picked up a heavy opiate addiction that I'm just now getting over. Smh! But talk to your doctor about doing a colonoscopy..they discovered ulcerative colitis during the procedure and also saw problems related to the pain pills that were also causing alot of my pain. Good luck!


Spotlight: Member Stories

Diagnosed with BXO (balanitis xerotica obliterans) in May 2011. I had a very sever case and had 4 surgeries and was in the hospital for 4 weeks.

Helpful Tips

What is this hard "vein" and swelling on my penis?
Veins in your penis will usually have a blue color, but sometimes you may have what looks like a "vein" appear that wasn't there before, ... More
Was this Helpful?
82 of 171 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.